Womens Health

Another alternative for the spotting on the pills is to resume the pills but take an estrogen supplement to "stabilize" the lining of the uterus. I'm assuming you are not pregnant. Check that out if you need to.

Period month after month and still pregnant?

I heard something on the net the other day that said that a woman could have a period month after month and still be pregnant. I know that you can have implantation spotting that may be mistaken for a period the first month and still be pg, but how about a normal period for months at the same, normal time?

Assume that this is in a normal reproductive system (not a double or bicornuate (sp?) uterus....how is this possible? Is this rare or common?

This is rare but some women swear they had cyclic bleeding while they were pregnant. This usually is not reported past the first 4 months. As best I can tell, these cases have never been documented well and are thought to represent bleeding rather than menses except in the instances you mentioned.

Failure rate of birth control pills

When using the pill, everyone knows that there is a slight failure possibility even if used correctly, but I have heard conflicting info on the stats. (assume perfect use)

I have heard:
1) 1 in 100 women failure rate
2) 1 in 1,000 women failure rate

Which is correct? There's a pretty big difference between those numbers!

From scientific studies where individuals have been highly motivated to comply, the pregnancy rate for the pills is 0.1% or 1 per 1000. Overall, however, the pregnancy rate in actual use is 3% or 30 per 1000. You are correct that this is a large difference.

Source for these numbers is Speroff et al, Clinical Gynecologic Endocrinology and Infertility, 5th edition, 1994, p. 689.

Breakthrough spotting on continuous pill therapy

I've been having spotting for awhile. It happened for about 4 days and then stopped for a week. Now I've been having heavier spotting for the past two days.

My doctor said that he wasn't worried about spotting before, does that mean I shouldn't worry about it happening again, only a week later than the last time? I'm on Ortho-Novum 1/35 with no break (constant with no placebos taken).

Does this mean I should be on heavier birth control? The reason I'm on it is because of constant ovarian cysts that don't go away, even after a year. Should I be worried about some kind of endometrial abnormality? 

Breakthrough spotting and bleeding on continuous pill therapy happens to almost everyone sooner or later. Rather than switch pills, I would discuss with your doctor whether or not you could come off of the pills for a week (to have a withdrawal bleed) or even one month (to have a natural cycle withdrawal bleed).

Then resume the pills. This is more likely to prevent further breakthrough bleeding for awhile.


Table of Contents
1. Pill and bleeding issues
2. Pill withdrawal bleeding
3. Pregnant and bleeding
4. Pregnant and withdrawal bleeding
5. Missed pills and spotting
6. BBT as pill backup?
Login to comment

Post a comment